AJN, American Journal of Nursing:
Aschenbrenner, Diane S. MS, RN
Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: firstname.lastname@example.org.
* The antibiotic telavancin (Vibativ) has been approved for the treatment of hospital-acquired and ventilator-associated bacterial pneumonia caused by Staphylococcus aureus.
* In clinical trials, patients taking telavancin who had moderate-to-severe renal impairment had higher all-cause mortality than renally impaired patients taking vancomycin.
The Food and Drug Administration (FDA) has now approved telavancin (Vibativ), a lipoglycopeptide antibiotic that's a synthetic derivative of vancomycin, for the treatment of hospital-acquired and ventilator-associated bacterial pneumonia (HABP–VABP) caused by Staphylococcus aureus. Telavancin should be used for this indication only when alternative treatments aren't suitable. The drug shouldn't be used to treat HABP–VABP caused by any bacterium other than S. aureus. Telavancin was originally approved in 2009 to treat complicated skin and skin-structure infections. It inhibits cell wall biosynthesis by binding to late-stage peptidoglycan precursors, including lipid II. It also binds to the bacterial membrane and disrupts the ability of the membrane to be a barrier to other substances. Some vancomycin-resistant bacteria have a reduced susceptibility to telavancin, but telavancin has no known cross-resistance with vancomycin or other antibiotics.
In clinical trials of 1,532 patients assigned to take either telavancin or vancomycin for HABP–VABP, telavancin was found to be as effective as vancomycin. All-cause mortality was similar between the two groups, except in patients with preexisting kidney problems. Patients in the telavancin group who had moderate-to-severe renal impairment were more likely to die (from any cause) than patients with renal impairment who were taking vancomycin. This finding prompted the addition of a boxed warning to telavancin's label. The box also warns that new or worsening renal impairment can occur and that renal function should be monitored in all patients receiving telavancin.
These warnings were added to the existing boxed warnings related to the potential for fetal harm based on animal studies. Use of telavancin in patients with moderate-to-severe renal impairment or who are pregnant should be avoided unless the benefit to the patient exceeds the risks.
The most common adverse effect of telavancin in clinical trials was diarrhea; Clostridium difficile diarrhea is possible. Hypersensitivity reactions, including anaphylaxis, are possible, and the label states that the drug should be infused over at least one hour to minimize the risk. The drug is known to interfere with the following coagulation assessments: prothrombin time, international normalized ratio, and activated partial thromboplastin time.
Nurses administering telavancin should confirm that a culture and sensitivity test has been performed to determine the causative organism prior to starting treatment. Telavancin therapy may be started prior to the results of the culture test if S. aureus is the suspected cause of the HABP–VABP. Patient education regarding possible adverse effects is very important. Nurses should assess patients’ renal function at baseline and throughout therapy. Nurses should also assess women of childbearing age for pregnancy prior to the start of therapy.
Nurses should read the label carefully for full instructions on dosing and preparation. The dose is determined by the weight of the patient in kilograms. Telavancin is administered once daily by IV infusion. It should be infused slowly, and the patient should be assessed carefully for hypersensitivity reactions. If the patient develops diarrhea, an assessment for C. difficile infections should be performed.
Complete FDA prescribing information can be found at http://1.usa.gov/17XXUDE.
© 2013 Lippincott Williams & Wilkins. All rights reserved.